A New Medication

Last December, I made the switch from taking methotrexate and a biologic injection to a new medication: Xeljanz. Methotrexate had worked well for me for many years. When paired with a biologic I felt even more improvements in my rheumatoid arthritis. Unfortunately, after about two years each on two difference biologic injections, the improvements faded and my symptoms worsened.

The ups and downs of RA treatment

It’s a common experience for RA patients to have success with a medication and then to have it fade. It’s frustrating, scary, and unfortunate. There’s no real good answer as to why this happens, but it may be that the body becomes accustomed to the medication and compensates to return to the ‘normal’ state of inflammation. No fun for us patients!

In any case, the switch to the new medication was especially challenging because I had to discontinue all my treatments. Previously when I switched biologics I stayed on methotrexate, which worked to get me through the rough period of going off and starting up a medication. For me, there is a period of six to eight weeks where the old medication is fading from my system and not working, while the new medication has not built up enough to be having an effect on my symptoms. It’s a sort of RA dead zone where I’m in agony and waiting to see if the new treatment will have any effect.

My new medication, Xeljanz, is a JAK inhibitor (janus kinase). It’s a relatively new class of drugs that is a pill (not an injection) taken twice a day. Like a lot of the newer drugs, it suppresses a type of inflammation. Because it lowers the immune response, it also has the risk of serious infection like the biologic class of drugs. Other reactions can include an increase in cholesterol, higher risk of cancer, and dangerously low white blood cell count. (For more information about the drug.)

Now that I’ve been taking Xeljanz for a few months I feel pretty well adjusted and have seen improvements in my symptoms. Last year was rough for me, with a huge increase in stiffness, pain, and fatigue. I’m finally feeling better now and my latest CRP (C-reactive protein) test indicated substantial improvement. When I visited my rheumatologist, he just looked at me and said: “you’re feeling better, aren’t you? (One of the great habits my doctor has is actually asking how I am feeling.)

While my RA symptoms are better, I am still struggling with the fatigue. It has improved, but it is not where it was before my latest decline. I still need more rest and sometimes just have days where I feel like a lump. I’ve been trying to be patient and just get the additional rest. My hope is that with time, the drug will help me more in this area.

One of the side effects that I’ve experienced common to Xeljanz is headache. At first, I found them rather unpredictable and debilitating. But I think as I have gotten used to the drug, this side effect has improved. If I take some headache medicine early when I feel it coming on, I can usually cut it off pretty quickly and not be laid low. It’s just taken me some time to recognize the feeling and start to see a pattern of when headaches may occur (such as when I’ve had a physically taxing day or am extra tired).

Frankly, it is still early to have a full assessment of what the drug may be able to do for me. I know that it won’t reverse my RA damage, so my goals (as always) are to be as comfortable as possible, have the disease controlled as much as possible, and to quiet my symptoms as much as possible so that I can maintain my quality of life. So far, I like what I’m seeing and hope as the weeks pass I see continuing improvements.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (4)

Poll